Patrick Chariot; Marie-Laure Debreuil-Lemaire
Chariot P, Debreuil-Lemaire M. Lactic Acidosis and AIDS. Ann Intern Med. 1993;119:343-345. doi: 10.7326/0003-4819-119-4-199308150-00023
Download citation file:
Published: Ann Intern Med. 1993;119(4):343-345.
TO THE EDITOR:
Chattha and colleagues  suggested that the lactic acidosis was related to mitochondrial dysfunction induced by zidovudine therapy. No information was given about cumulative doses of zidovudine nor were attempts made to document zidovudine mitochondrial myopathy by clinical testing, evaluation of serum creatine kinase level, electromyogram, or muscle biopsy.
We report a patient with zidovudine-associated myopathy who developed severe lactic acidosis. A 68-year-old man with AIDS was treated with zidovudine for 14 months (total dose, 200 g), after which myalgias and proximal weakness developed. Muscle biopsy specimens showed numerous, ragged red fibers, myofilamentous abnormalities, and cytochrome c oxidase deficiency affecting 26% of the muscle fibers, typical of zidovudine-associated myopathy , mixed with marked inflammatory endomysial infiltrates of CD8+ cells and sarcolemmal expression of HLA-ABC antigen consistent with HIV-associated myopathy . He had a threefold increase in his serum creatine kinase level, with an 11% MB fraction, and hyperlactatemia (7.5 mmol/L, normal < 1.6). Blood pressure was 150/80 mm Hg. Sepsis was not diagnosed. Progressive dyspnea developed; the arterial lactate level was 11 mmol/L, the arterial pH was 7.20, PO2 was 115 mm Hg, and PCO2 was 13 mm Hg. Lactatemia increased up to 27 mmol/L, arterial pH decreased to 6.85, and the patient died 2 weeks after diagnosis of high blood lactate.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only